Pennsylvania, 2004Lightning Strike in Pennsylvania, May 12, 2004
May 12, 2004 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 12, 2:15 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, May 12, 2:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT WED MAY 12 2004
.SHORT TERM (TON-FRI)...
FCST AREA ON PERIPHERY OF UPPER LVL RIDGE WITH WARM SWLY FLOW IN THE
LOW LEVELS. SFC WARM FRONT PASSING THRU AREA THIS AFTERNOON AND WILL
BE NORTHEAST OF AREA BY THURS MORNING. TSRA WITH VRY HVY RAIN AND
TRAINING CELLS HAVE PRODUCED POCKETS OF FLASH FLOODING IN PIKE AND
WYOMING COUNTY PA THIS AFTERNOON...WITH OTHER CELLS MOVING SOUTH
ALONG NE-SW BNDRY THRU CNY. WATER VAPOR LOOP AND MODELS DONT SHOW
MUCH LIFT ALOFT TON THRU FRI...BUT RGNL RADAR/SAT/LIGHTNING DATA
POINTS TO CONVECTION FIRING IN THIS AIRMASS UPSTREAM. WITH LINGERING
MESOSCALE BNDRYS...ITS DEFINITELY WORTH KEEPING THE MAINLY LATE
MORNING AND AFTERNOON SCT TSRA IN THE FCST FOR THE NEXT TWO DAYS AS
FCST SOUNDINGS PROG SUFFICIENT INSTABILITY. RIDGING ALOFT CONTINUES
TO STRENGTHEN TONIGHT...SO COVERAGE SHOULD BE A BIT LESS THAN
TODAY...THEN INCREASE ON FRIDAY WITH SAGGING UPR HEIGHTS AND SFC
FRONT EDGING CLOSER.
MADE SOME SIG CHANGES TO SKY CONDITIONS IN THE GRIDS BY REDUCING
PERCENT COVER. MODELS HAVE BEEN OVERDONE WITH RH...AND THUS CLOUD
FIELDS IN THE LAST 36 HOURS...AND THEY CONTINUE TO LOOK THAT WAY
WITH TIME. EXPECT P/S DAYS/EVENINGS...WITH M/CLR AND PATCHY FOG
NIGHTS.
MOS VALUES LOOK GOOD WITH WARM DAYS AND MILD MUGGY NIGHTS AND
GENERALLY BLENDED THEM WITH PREV FCST.
&&
.EXTENDED (FRI NGT-WED)...
FRIDAY NIGHT AND EARLY SATURDAY CONTINUE TO BE DOMINATED BY WARM
SWLY FLOW AROUND NRN PERIPHERY OF BERMUDA HIGH. WEAK SHORT WAVE
COULD SET SOME TSTORMS OFF WITH HELP FROM DAYTIME HEATING. STRONG
COLD FRONT WILL CROSS THE REGION SATURDAY EVENING. THIS ASSOCIATED
WITH WEAKENING UL TROF AND COOLER MID LEVEL TEMPS. AFTER THIS FRONT
GOES THROUGH DRY CONDITIONS WILL PREVAIL SUNDAY INTO MONDAY. SFC
HIGH BUILDS INTO UPSTATE NY THEN MOVES E.
MOISTURE RETURN TUESDAY AHEAD OF NEXT COLD FRONT. GFS ON THE DRY
SIDE COMPARED TO MOST OF THE OTHER MID RANGE MODELS MONDAY AND
TUESDAY. SOME OF THESE OTHER MODELS DEVELOP A WARM FRONT FOR MONDAY.
WILL CONTINUE WITH THE CHC POPS MON NGT INTO TUESDAY. THE FRONT WILL
CROSS TUE PM THEN STALLS IN MID ATLANTIC.
FOLLOWED CLOSE TO GFS AND HPC GUIDANCE THROUGH THE PERIOD.
&&
.AVIATION...
CONVECTION FIRING IN WARM MOIST AIRMASS. HEAVY RAIN AND SMALL HAIL
WITH LITTLE SHEAR DUE TO LIGHT WINDS. TS/RW ISOLATED BUT TEMPO
FIRST FEW HOURS ALL BUT SYR AND ITH. SYR HAD PRECIP EARLIER AND NOW
MAY HAVE A LAKE BREEZE. VFR CONDITIONS EVERYWHERE NOW EXCEPT IN
TSRA. INCLUDED A TEMPO FOR MVFR FOG AROUND SUNRISE FOR AVP AND ELM
WHERE PRECIP SHOULD ADD ENOUGH MOISTURE. LIGHT TO CALM WINDS WILL
ALSO HELP.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...FLASH FLOOD WATCH UNTIL 7 PM FOR PAZ043>044-047>048-072.
SHORT TERM...BREWSTER
EXTENDED/AVIATION...CHAMPNEY
Hazardous weather outlook, May 12, 3:00 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT WED MAY 12 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-122200-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
400 PM EDT WED MAY 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TONIGHT...
SCATTERED HEAVY RAIN PRODUCING THUNDERSTORMS WILL GRADUALLY
DISSIPATE AROUND...OR SHORTLY AFTER SUNSET THIS EVENING. THERE HAVE
BEEN RADAR ESTIMATES OF LOCALIZED RAINFALL IN EXCESS OF 4 INCHES
OVER NORTHEAST PENNSYLVANIA EARLIER THIS AFTERNOON WITH REPORTS OF
FLASH FLOODING AND ROAD CLOSURES. FLASH FLOOD WATCH IS IN EFFECT FOR
PARTS OF NORTHEAST PA WHERE HEAVIEST RAINFALL OCCURRED AND IS PRIMED
FOR ADDITIONAL FLOODING IF MORE STORMS DEVELOP. SEE (ALBFFABGM
WGUS61) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED THIS EVENING...BUT SPOTTERS
THAT RECEIVE HEAVY RAINFALL ARE ASKED TO CONTACT THE NATIONAL
WEATHER SERVICE.
JAB
In the hours before
Special weather statement, May 12, 12:29 PM EST, 3 hours 31 minutes before
NYZ036-045-046-121830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
129 PM EDT WED MAY 12 2004
...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...
AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 20 MILES NORTHWEST
OF COOPERSTOWN TO 19 MILES WEST OF NORWICH...MOVING EAST AT 45 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
NORWICH AT 145 PM.
COOPERSTOWN AT 205 PM.
ONEONTA AT 220 PM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
RHB
Special weather statement, May 12, 12:29 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
129 PM EDT WED MAY 12 2004
NYZ036-045-046-121830-
...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...
AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 20 MILES NORTHWEST
OF COOPERSTOWN TO 19 MILES WEST OF NORWICH...MOVING EAST AT 45 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
NORWICH AT 145 PM.
COOPERSTOWN AT 205 PM.
ONEONTA AT 220 PM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
RHB
Local storm report, May 12, 1:19 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD PECKS POND 41.30N 75.10W
05/12/2004 PIKE PA EMERGENCY MNGR
2 TO 3 FEET OF WATER ON ROUTE 402.
0213 PM FLASH FLOOD TUNKHANNOCK 41.54N 75.95W
05/12/2004 WYOMING PA LAW ENFORCEMENT
2 TO 3 FEET OF WATER ON ROADS. MANY CLOSED THROUGHOUT THE
TOWNSHIP. ALSO THROUGHOUT EATON TOWNSHIP.
&&
JABSpecial weather statement, May 12, 1:32 PM EST, 2 hours 28 minutes before
NYZ062-121930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT WED MAY 12 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL OVER CENTRAL SULLIVAN COUNTY.
HEAVIEAST RAINS WERE LOCATED NEAR FORESTDALE AND KENOZA LAKE, AND
OTHER AREA THAT MAY BE AFFECTED BY HEAVY RAIN INCLUDE BRISCOE,
JEFFERSONVILLE, WHITE SULPHER SPRINGS, AND SWAN LAKE.
EXPECT HEAVY RAINFALL WITH THESE STORMS. LOCALIZED RAINFALL RATES OF
UP TO 2 INCHES PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV
RHB/RAM
Special weather statement, May 12, 1:32 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED GENERIC CODE FORMAT
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT WED MAY 12 2004
NYZ062-121930-
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL OVER CENTRAL SULLIVAN COUNTY.
HEAVIEAST RAINS WERE LOCATED NEAR FORESTDALE AND KENOZA LAKE, AND
OTHER AREA THAT MAY BE AFFECTED BY HEAVY RAIN INCLUDE BRISCOE,
JEFFERSONVILLE, WHITE SULPHER SPRINGS, AND SWAN LAKE.
EXPECT HEAVY RAINFALL WITH THESE STORMS. LOCALIZED RAINFALL RATES OF
UP TO 2 INCHES PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV
RHB/RAM
Special weather statement, May 12, 3:52 PM EST, 8 minutes before
NYZ056-057-PAZ038-039-122145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT WED MAY 12 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM
DEPOSIT TO MONTROSE TO ATHENS.....MOVING SOUTHEAST AT 10 MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...HICKORY GROVE AND
HALLSTEAD AT 515 PM...WYSOX AND SUSQUEHANNA AT 530 PM...NEW MILFORD
AND HERRICK AT 545 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES UP TO 2 INCHES PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH
OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV
Lightning, Luzerne
- When
- May 12, 4:00 PM EST
- Where
- Luzerne County, Hazleton
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
Lightning hit the Greater Hazleton Joint Sewer Authority plant. The lightning damaged the #3 pump inverter.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 12 to 13, 20041 injured · $1.1 million · F4 · 58 events
- Lightning Strike in Colorado, May 12, 20041 death · 1 event
- Flash Flood in Louisiana, May 12, 2004$4.0 million · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$500,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$500,000 · 1 event
- Tornadoes and Hail in Kansas, May 12 to 13, 2004$10,000 · F1 · 41 events
- Flash Flood in Louisiana, May 12, 2004$150,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$100,000 · 1 event
- Hail and Damaging Wind in Michigan, May 12, 2004$60,000 · 53 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 12, 2004F1 · 12 events
- Debris Flow in Puerto Rico, May 12, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415889.